Hail, Leelanau
- When
- May 15, 2:45 PM EST
- Where
- Leelanau County, Leland
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.017, -85.750
A nearly stationary boundary was located over southern Lower Michigan. Scattered thunderstorms developed to the north of this boundary across northern Lower Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A nearly stationary boundary was located over southern Lower Michigan. Scattered thunderstorms developed to the north of this boundary across northern Lower Michigan. A few of these storms produced severe hail. Torrential rainfall with a few of the storms also caused localized flooding on secondary roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 15, 10:22 AM EST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1122 AM EDT TUE MAY 15 2001 OVERALL PATTERN HAS NOT CHANGED DRASTICALLY SINCE YESTERDAY...THOUGH TIGHT BAROCLINIC ZONE/MOISTURE GRADIENT ALOFT HAS SHIFTED EASTWARD ACROSS MICHIGAN. DEVELOPING LOW PRESSURE IS STILL CENTERED IN THE NORTHERN PLAINS...WITH THE ASSOCIATED WARM FRONT EXTENDING SOUTHEAST ACROSS SOUTHERN WISCONSIN INTO NORTHERN INDIANA. THIS FRONT IS STILL EXPECTED TO MAKE LITTLE PROGRESS TODAY. MAIN CONCERN FOR THE AFTERNOON CONTINUES TO REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES. STRONG 850-700 MB BAROCLINIC ZONE/MOISTURE AXIS LIES ACROSS MUCH OF MICHIGAN...JUST NORTH AND WEST OF THE SURFACE BOUNDARY. GOOD JET FORCING IS NOT MOVING OVERHEAD LIKE WE HAD YESTERDAY. HOWEVER... STRONG ISENTROPIC ASCENT IS OCCURRING OVER THE SURFACE BOUNDARY... INTO THE BAROCLINIC ZONE...AND WILL CONTINUE TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT COVERAGE TO BECOME A BIT MORE WIDESPREAD THIS AFTERNOON AS A SHORTWAVE...MOVING ACROSS NORTHERN MINNESOTA AT THE MOMENT PER WATER VAPOR LOOP...DROPS ACROSS MICHIGAN ON THE BACK SIDE OF THE UPPER RIDGE. SINCE WE ARE STILL WELL NORTH OF THE SURFACE FRONT...THE CONVECTION WILL NOT BE SURFACE BASED. HOWEVER...ELEVATED INSTABILITY IS QUITE GOOD...WITH LAPSE RATES ABOVE 800 MB APPROACHING 7 C/KM. .APX...NONE. BAK
MIZ008-015>036-041-042-161200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1025 AM EDT TUE MAY 15 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN TONIGHT... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...WITH THE GREATEST THREAT WEST OF A LINE FROM SAINT IGNACE TO STANDISH. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. * SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND A FEW WIND GUSTS TO 60 MPH. * TIME OF SEVERE WEATHER THREAT...BETWEEN 600 PM THIS EVENING AND 400 AM WEDNESDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. BAK
The NCL Michigan radar (KAPX), 82 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246197, 5246198, 5246199, 5246200, 5246201, 5246196, 5246202, 5246203.